BACKGROUND. Incidences and risk factors for acute reactions to gadolinium-based contrast agents (GBCAs) are not fully understood, particularly in pediatric patients. OBJECTIVE. The purpose of this study was to retrospectively examine allergiclike and physiologic acute reactions in pediatric patients who receive GBCAs for MRI examinations. METHODS. The study cohort consisted of all pediatric patients (age < 18 years old) who underwent an MRI examination with a GBCA at our institution from June 1, 2009, to May 9, 2017. Acute reactions were identified by medical record review and classified by severity using the American College of Radiology guidelines. Potential risk factors for reactions were examined using generalized estimating equation methods accounting for rare events. RESULTS. A total of 16,237 GBCA injections (10,141 gadodiamide injections, 4880 gadobutrol injections, and 1216 gadobenate dimeglumine injections) were administered to a study cohort of 10,190 patients (49% [7982/16,237] girls and 51% [8255/16,237] boys). Incidences of 0.10% (17/16,237) for allergiclike and 0.14% (23/16,237) for physiologic reactions were observed. No severe reactions occurred. Allergiclike reaction incidences were significantly higher with gadobenate compared with gadodiamide (0.49% vs 0.04%; p < .001) and in patients who underwent abdominal or pelvic MRI examinations (0.38%) or cardiac examinations (0.55%) compared with head examinations (0.05%; p < .001 and p = .006, respectively). Physiologic reaction incidences were significantly higher in older patients (0.25% in patients 12–17 years old vs 0.03% in patients 2 to < 12 years old; p < .001) and in patients who underwent abdominal or pelvic examinations compared with head examinations (0.38% vs 0.10%; p = .002). Of 16 MRI examinations performed in patients with a prior allergiclike reaction to GBCAs, only one resulted in a repeat reaction. CONCLUSION. In this pediatric cohort, GBCA type, patient age, and MRI type were risk factors for acute reactions. Repeat reactions were rare. CLINICAL IMPACT. Providers must weigh the risks and benefits when choosing a particular GBCA to use in their practices and must consider multiple, potentially disparate risks associated with each GBCA.
- Contrast safety
- Gadolinium-based contrast agent
- MRI safety
- Pediatric patients
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging